Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 65, NWS Houston/Galveston, TX

July 7, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Jul 7, 2021, 6:53 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2021, 6:53 AM CDT (11:53 UTC)
Expired
Jul 7, 2021, 10:00 PM CDT
In force
15 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

254 
WHUS74 KHGX 071153
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
653 AM CDT Wed Jul 7 2021

GMZ330-350-370-072000-
/O.NEW.KHGX.SC.Y.0065.210707T1153Z-210708T0000Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
653 AM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 25 kt.

* WHERE...Matagorda Bay, Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM and Waters from Freeport 
  to Matagorda Ship Channel TX from 20 to 60 NM.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
294 
WHUS74 KHGX 071525
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1025 AM CDT Wed Jul 7 2021

GMZ330-350-370-072330-
/O.CON.KHGX.SC.Y.0065.000000T0000Z-210708T0000Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
1025 AM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southeast winds 20 to 25 knots with gusts up to 30 knots.

* WHERE...Matagorda Bay, Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM and Waters from Freeport 
  to Matagorda Ship Channel TX from 20 to 60 NM.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
684 
WHUS74 KHGX 071956
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
256 PM CDT Wed Jul 7 2021

GMZ330-350-370-080300-
/O.EXT.KHGX.SC.Y.0065.000000T0000Z-210708T0300Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
256 PM CDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Easterly to southeasterly winds 20 to 25 knots with 
  gusts up to 30 knots.

* WHERE...Matagorda Bay, Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM and Waters from Freeport 
  to Matagorda Ship Channel TX from 20 to 60 NM.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Jul 7, 4:59 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 7, 4:59 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
459 AM CDT Wed Jul 7 2021

...Flash flood watch expanded up the coast to include
Brazoria/Galveston and the Bolivar Peninsula...

.SHORT TERM [Today Through Thursday Afternoon]...
Yesterday heavy rainfall over portions of the coastal counties did
a good job of priming the soils and getting them saturated.

The diffuse upper level low over South Texas meandering about with
a few weak disturbances in the upper trough extending from South
Texas up through SETX and into Arkansas. Strong thunderstorms have
been ongoing over the coastal waters east of Corpus
Christi/Brownsville on the east/southeast side of the upper low.
Some of the lift has spread up into the Upper Texas coastal waters
and coastal counties this morning bringing showers/moderate to
heavy at times with gusty winds. CAPE/instability are low but the
profile is very moist with PW of 2-2.3". An axis of 2.5"+ is
draped out over the coastal waters where the stronger storms have
been. Some of the earlier HRRR runs were very aggressive with
heavy rainfall up into the coastal counties this morning and will
be watching the band that is approaching the coast now for a good
round of 1/2 to 2" of rain. The coastal areas having already been
hit fairly hard with rain and has lowered the bar for flooding to
develop and so have expanded the Flash Flood Watch from Jackson
and Matagorda counties up the coast to include Brazoria/Galveston
counties including Bolivar through 12z Friday. MPDs from WPC will
be a regular occurrence today as this takes shape. In the short
term the focus is likely to be near Matagorda bay where the best
low level convergence focuses but could shift up the coast this
afternoon. Instability is lacking and so the likelihood that
rounds of tropical mdt/hvy showers being the predominate weather
maker until late morning when rising temperatures and the
aforementioned moisture help bump up the instability. Guidance
solutions are scattered in how this plays out today through
Thursday. Some take bullseyes of heavy rain out of the Gulf
through the Matagorda Bay area then west, others show a few rounds
into the coastal counties and some have a round or two into the
coast and up to around I-10 then redeveloping and focusing over
the Gulf. Confidence is not that high amounts are going to exceed
10 inches but it is possible...that said many areas may be capped
at 2-4 inches. So suffice it to say that some bullseyes of big
accumulations are likely. Should see a lull this evening early
over land with additional storms/showers rolling into the coastal
counties after midnight/2 am Thursday. The focus early Thursday
should be again around the Matagorda Bay area and southwest as
well as anchoring out over the coastal waters. The upper low
should be filling slowly Thursday and sagging west/southwest
toward Mexico and this should drag the surface low pressure west
but keep the low level speed convergence in place in the morning
before weakening. Some of the guidance also pointing to another
surge of moisture and strengthening deep 1000-800mb flow pushing
up into the coastal areas late Thursday which would be unwelcome
if it brings that 2.5+ PW air with it.

Temperatures will be on the cool side one again thanks in large
part to the rainfall/cloud cover this afternoon and some coastal
areas may struggle to reach the lower 80s...areas well north could
reach the upper 80s. Overnight warm and humid then a few degrees
warmer on Thursday.

.LONG TERM [Thursday Night Through Wednesday]...

The potential for significant rainfall around Matagorda Bay will
persist through Thursday night as the aforementioned coastal low
begins to depart westward. PoPs will continue to be elevated in
general across the area as deep moisture remains in place (PWs of
2.25 to 2.5 in). Heavy downpours stemming from the development of
any stronger storms will have the potential to produced localized
flooding, particularly along the coast where storms will be enhanced
by frictional convergence. Flooding potential during this time will
be aided by antecedent rainfall totals from Wednesday and Thursday
afternoon, which are likely to be significant. As it stands, a Flash
Flood Watch will remain in effect for Jackson, Matagorda, Brazoria,
and Galveston Counties through 7AM on Friday.

With the westward departure of low pressure and subsequent decrease
in onshore flow strength, rainfall chances will lower heading to the
weekend as PWs approach the 1.5 to 1.75 inch range by Sunday
afternoon. Despite this, convective temperatures will remain within
reach (upper 80s), and scattered/diurnally driven showers and storms
will still be possible during the afternoon/early evening hours.

GFS/EC have come into a bit better agreement regarding the approach
of a longwave trough to our north by late Sunday/early Monday while
an associated area of surface low pressure deepens over the Central
Plains. Each solution depicts the approach of a surface cold front
by Sunday night before the boundary becomes washed out/stalls just
north of the Brazos Valley. Despite this, convergence along the
boundary may result in scattered showers and storms across the
northern third of the area through Monday.

Temperatures remain below normal through Friday, with highs likely
to remain confined to the 80s at most locations. By the weekend,
high temps will likely rise back into the 90s given the expected
decrease in rainfall coverage. Low temperatures remain on track
through the long term forecast period, reaching the mid to upper 70s
inland and lower 80s along the coast.

Cady

&&

.MARINE...

The development of an area of low pressure near the Coastal Bend has
resulted in increasing winds, particularly in and around Matagorda
Bay. As a result, a caution has been issued for all waters west of
San Luis Pass with winds expected to approach 20 knots. An
additional consequence of this low pressure system will be the
possibility of widespread showers and storms today and tomorrow,
with periods of locally heavy rain expected. Mariners should be
particularly cognizant of the possibility of heavy downpours,
especially around Matagorda Bay. Any stronger storms that do develop
will have the potential to produce higher seas and strong wind
gusts. Rain chances will diminish heading into the weekend, but the
potential for scattered to isolated showers and storms will remain
into the early part of next week. With seas increasing to around 4
to 6 feet, additional cautions are likely to be needed.

Cady

&&

.AVIATION [12Z TAF Issuance]...
Outside of the bands of showers and a few thunderstorms south of
the IAH area today VFR...but in the bands 1-2sm VISBY/MVFR CIGS
possibly lower will be the rule. Further north mainly just VFR
then this afternoon some scattered SHRA/TSRA. Overnight the focus
for storms should shift back toward the coast again with a blanket
of MVFR ceilings possible elsewhere.
45
&&

.HYDROLOGY...
Rises on the rivers are going to be likely with these heavy rains
and at this point the main impacts should be on the lower basins
and coastal basins but that said rain rates in excess of 2" per
hour will bring inflow to the basins and some such as West
Mustang/Lavaca Navidad/Tres Palacios are more likely be hard hit
given the totals in expected rains. Elsewhere the impacts could be
more transient and of the street flooding nature but some short
lived bayou/creek and stream impacts will be possible.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  84  72  85  74  86 /  60  30  60  20  40
Houston (IAH)          82  73  82  75  86 /  70  50  70  40  40
Galveston (GLS)        81  79  83  80  86 /  80  70  80  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

     Flash Flood Watch through Friday morning for the following
     zones: Bolivar Peninsula...Brazoria Islands...Coastal
     Brazoria...Coastal Galveston...Coastal Jackson...Coastal
     Matagorda...Galveston Island...Inland Brazoria...Inland
     Galveston...Inland Jackson...Inland Matagorda...Matagorda
     Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60 NM.

&&

SHORT TERM...45
LONG TERM...Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:16 PM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda20 hr
Jul 7, 7:37 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda3 hr
Jul 7, 9:32 AM CDTAreal Flood AdvisoryHGXJackson73 min
Jul 7, 10:15 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda3 hr
Jul 7, 10:40 AM CDTAreal Flood AdvisoryHGXJackson3 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.